Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 151, NWS Grand Forks, ND

August 8, 2025Grand Forks County, Walsh County, North Dakota; 4 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2025, 4:28 AM CDT for Grand Forks County, Walsh County, North Dakota; 4 counties in Minnesota. It was in force for 62 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2025, 4:28 AM CDT (09:28 UTC)
Expired
Aug 8, 2025, 5:30 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Grand Forks County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 90 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:30 AM CDTTSTM WND DMGOslo, MNTree damage around town. Time estimated from radar.
Aug 8, 4:40 AM CDTTSTM WND DMGWarren, MNTree damage throughout town. Time estimated from radar.
Aug 8, 4:40 AM CDTTSTM WND GST 56Mallory, MNCorrects previous non-tstm wnd gst report from Mallory. Mesonet station MN060 E Grand Forks MN DOT.
Aug 8, 4:40 AM CDTTSTM WND GST 734 S Warren, MNPersonal weather station reported.
Aug 8, 4:40 AM CDTNON-TSTM WND GST 56Mallory, MNMesonet station MN060 E Grand Forks MN DOT.
Aug 8, 4:41 AM CDTTSTM WND GST 754 Nnw Alvarado, MN75 mph wind gust recorded at the surface.
Aug 8, 4:45 AM CDTTSTM WND GST 56March, MNCorrects previous non-tstm wnd gst report from March. Mesonet station MN168 Warren MN DOT.
Aug 8, 4:45 AM CDTNON-TSTM WND GST 56March, MNMesonet station MN168 Warren MN DOT.
Aug 8, 4:50 AM CDTTSTM WND DMGAlvarado, MNTree damage around town. Time estimated from radar.
Aug 8, 5:30 AM CDTTSTM WND DMG7 E East Grand Forks, MNPower pole down. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 11:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2025-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2025-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

663 
WUUS53 KFGF 080928
SVRFGF
MNC089-113-119-125-NDC035-099-081030-
/O.NEW.KFGF.SV.W.0151.250808T0928Z-250808T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
428 AM CDT Fri Aug 8 2025

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Marshall County in northwestern Minnesota...
  Northern Red Lake County in northwestern Minnesota...
  Northwestern Polk County in northwestern Minnesota...
  Pennington County in northwestern Minnesota...
  Northeastern Grand Forks County in northeastern North Dakota...
  Southeastern Walsh County in northeastern North Dakota...

* Until 530 AM CDT.

* At 428 AM CDT, severe thunderstorms were located along a line
  extending from near Poland to near Mallory, moving east at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Grand Forks, Thief River Falls, East Grand Forks, Warren, Red Lake
  Falls, Argyle, and Newfolden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4846 9631 4793 9572 4781 9717 4825 9755
TIME...MOT...LOC 0928Z 260DEG 43KT 4814 9718 4785 9688 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Lynch
1 follow-up statement
083 
WWUS53 KFGF 081011
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
511 AM CDT Fri Aug 8 2025

NDC035-099-081021-
/O.CAN.KFGF.SV.W.0151.000000T0000Z-250808T1030Z/
Grand Forks ND-Walsh ND-
511 AM CDT Fri Aug 8 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern Minnesota.

&&

LAT...LON 4846 9631 4793 9572 4786 9652 4834 9700
TIME...MOT...LOC 1011Z 270DEG 43KT 4822 9643 4793 9614 

$$

MNC089-113-119-125-081030-
/O.CON.KFGF.SV.W.0151.000000T0000Z-250808T1030Z/
Marshall MN-Red Lake MN-Polk MN-Pennington MN-
511 AM CDT Fri Aug 8 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHWESTERN MARSHALL...NORTHERN RED LAKE...NORTH CENTRAL POLK
AND PENNINGTON COUNTIES...

At 511 AM CDT, severe thunderstorms were located along a line
extending from Viking to near Plummer, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Thief River Falls, Warren, Red Lake Falls, Argyle, Newfolden,
Plummer, and St. Hilaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4846 9631 4793 9572 4786 9652 4834 9700
TIME...MOT...LOC 1011Z 270DEG 43KT 4822 9643 4793 9614 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:59 AM CDT, 29 minutes earlier. Its key messages:

  • Conditional severe threat today, dependent on cloud cover, surface heating and front location. SPC has level 2 out of 5 severe risk late this afternoon and evening RRV and MN.
Area forecast discussion, Aug 8, 3:59 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
359 AM CDT Fri Aug 8 2025

.KEY MESSAGES...

- Conditional severe threat today, dependent on cloud cover,
  surface heating and front location. SPC has level 2 out of 5
  severe risk late this afternoon and evening RRV and MN.

&&

.DISCUSSION...
Issued at 334 AM CDT Fri Aug 8 2025

...Synopsis...

As anticipated 850 mb low level jet kicked in and was able to
merge a couple of lines of storms into one line, with highest
threat of 70kt along I-94 from last evening to current at 0830
UTC. This line of storms and high wind potential will reach the
read 930-10z which is actually very close to what was shown by
HRRR the last few hours. Best DCAPE and MUCAPE and nose of 850
jet going from Bismarck area to Fargo by 12z.

So that part of the forecast from yesterday worked out pretty
well. Line of storms will proceed east into MN, with highest
wind threat 11z-14z into west central MN but uncertainity exists
on strength of winds by that time.

What Happens 14z Fri to 23z Fri is highly uncertain. Scattered
showers and thunderstorms may well continue but surface
instability weakens considerably and also clouds hold much of
the day. How things evolve 23z Fri to 05z Sat period is when if
any storms are severe it would be then. How much clearing may
occur, can surface instability increease. HRRR which hasnt been
too bad tonight is indicating stable airmass Baudette to Thief
River Falls to Valley City north. So based on this the severe
potential is more far SE ND into west central MN. Also frontal
system antiicpated to be at 00z Baudette to Fargo and HRRR keeps
main heating south of the fcst area with a more east-northeast
wind into MN lakes country despite being ahead of the front.
Likely due to more cloud cover. Bottom line, severe threat late
aftn/evening seems to be southeast part of the fcst area from SE
ND into west central MN. If front is slower, clouds clear out
more, some chance of severe farther north and west of that maybe
to Grand Forks and Thief River Falls. Looks like severe
potential ends by 06z Sat.

Saturday and Sunday will see upper low and showers rotate around
thru Saskatchewan into western Manitoba with some chance of
showers entering into northern ND Saturday including Devils Lake
to Grafton to Roseau north.

Long range shows a chance for showers or t-storms Monday
northern areas near the border as a short wave moves southeast
into S Manitoba and NW Ontario. Otherwise though a relatively
quiet period Tues-Wed. Next upper low in our endless pattern of
lows moving into southern B.C> and Washington state is Thu-Sat
next week with a return to chances for showers and t-storms.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1248 AM CDT Fri Aug 8 2025

The mature MCS bearing west to east along/near the terminal
corridor is the aviation weather focus for the late night and
morning. The system brings brief IFR with strong to severe NW
wind gusts shifting back SE in the wake. Approximate timing gets
storms the the MN border around 08Z and east of BJI around 12Z.
Predictability is lower on storm clusters farther south and
west later in the morning.

MVFR stratus is set to fill in behind the storms and within the
front/inverted trough tied to low pressure moving south of the
region. Ceiling attempts to grind up into VFR during the afternoon
with some renewed shower activity possible. NW wind follows the low
pressure system Friday night.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Riddle
AVIATION...JR
Hazardous weather outlook, Aug 7, 3:36 PM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 PM CDT Thu Aug 7 2025

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
336 PM CDT Thu Aug 7 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The potential exists for significant severe weather overnight,
with high winds being the primary threat, especially in eastern
North Dakota into the Red River Valley.

With already primed soils in some areas of southeastern ND
and west central MN, localized flooding may occur tonight due
to additional rain from thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ006-009-017-024-032-082045-
Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-Wadena-
336 PM CDT Thu Aug 7 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The potential exists for severe weather overnight, with high
winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Aug 8, 3:56 AM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
356 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     Tstm Wnd Gst     2 E Logan Center        47.80N 97.77W
08/08/2025  M61 MPH          Grand Forks        ND   Mesonet

            Report at 10 meters. 53 mph at the surface.

&&
Local storm report, Aug 8, 4:00 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
400 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     Tstm Wnd Gst     2 E Logan Center        47.80N 97.77W
08/08/2025  M67 MPH          Grand Forks        ND   Mesonet

            Report at 10 meters. 58 mph at the surface.

&&
Local storm report, Aug 8, 4:14 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
414 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     Tstm Wnd Dmg     Mayville                47.50N 97.33W
08/08/2025                   Traill             ND   Emergency Mngr

            Report of a power line down in Mayville.
            Winds estimated at 75 mph. Time estimated
            via radar.

&&
Local storm report, Aug 8, 4:21 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
421 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     Tstm Wnd Dmg     Finley                  47.51N 97.84W
08/08/2025                   Steele             ND   Law Enforcement

            Damage to a shop from strong winds was
            reported. Time estimated via radar.

&&
Local storm report, Aug 8, 4:26 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
426 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     Tstm Wnd Gst     Emerado                 47.92N 97.36W
08/08/2025  M74 MPH          Grand Forks        ND   Mesonet

            NDAWN Mesonet at Emerado (33ft).

&&

TT
Local storm report, Aug 8, 4:28 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
428 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     Tstm Wnd Gst     4 SSW Mekinock          47.97N 97.40W
08/08/2025  M91 MPH          Grand Forks        ND   ASOS

            Grand Forks Air Force Base recorded wind
            gust of 91 mph.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:14 AM CDTTornado WarningFGFBenson16 min
Aug 8, 12:29 AM CDTTornado WarningFGFBenson31 min
Aug 8, 12:48 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner57 min
Aug 8, 1:40 AM CDTSpecial Weather StatementFGFBenson, Cavalier, Ramsey65 min
Aug 8, 1:59 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson61 min
Aug 8, 2:41 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Benson, Cass, Eddy, Grand Forks, Griggs and 3 more64 min
Aug 8, 2:42 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson20 min
Aug 8, 2:52 AM CDTTornado WarningFGFBarnes, Eddy, Griggs, Steele23 min
Aug 8, 3:10 AM CDTTornado WarningFGFGriggs, Nelson20 min
Aug 8, 3:16 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Griggs, Nelson, Steele, Traill29 min
Aug 8, 3:23 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Cass, Griggs, Ransom, Steele, Traill37 min
Aug 8, 3:34 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Griggs, Nelson, Steele, Traill56 min
Aug 8, 3:44 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh46 min
Aug 8, 3:55 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFCass, Ransom, Richland, Traill65 min
Aug 8, 3:58 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Steele, Traill62 min
Aug 8, 4:01 AM CDTTornado Warning Tornado observedFGFGrand Forks14 min
Aug 8, 4:12 AM CDTTornado WarningFGFGrand Forks33 min
Aug 8, 4:16 AM CDTTornado WarningFGFTraill29 min
Aug 8, 4:49 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh56 min
Aug 8, 5:27 AM CDTSevere Thunderstorm WarningFGFPembina63 min
Aug 8, 4:43 AM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman, Polk32 min
Aug 8, 5:00 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Hubbard, Mahnomen, Norman and 2 more60 min
Aug 8, 5:02 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Mahnomen, Norman, Polk, Red Lake58 min
Aug 8, 5:04 AM CDTSpecial Weather StatementFGFGrant, Otter Tail, Wilkin56 min
Aug 8, 5:56 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater34 min
Aug 8, 5:59 AM CDTSpecial Weather StatementFGFBecker, Hubbard31 min
Aug 8, 6:24 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau36 min
Aug 8, 7:01 AM CDTSpecial Weather StatementFGFLake of the Woods29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.